Illinois, 2019

Flooding in Illinois, June 1 to 30, 2019

June 1 to 30, 2019 · NWS PAH · 9 events in 6 counties and zones

Several rivers remained above flood stage from May. On the Mississippi River, major flooding continued through the month of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.7 million
Crop damage
$460,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rivers remained above flood stage from May. On the Mississippi River, major flooding continued through the month of June. Backwater from the Mississippi kept moderate flooding going on the lowest reaches of the Ohio River as well as the Big Muddy River. The flooding on the Wabash and Little Wabash Rivers was minor. The region remained stuck in a long-term wet pattern that continued through the spring and into early summer. Most locations were 1 to 2 inches above normal for the month of June. Some locations saw as much as 3 to 5 inches more rainfall than normal in June. At Evansville, Indiana, it was the 6th wettest June on record with a total of 7.53 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 5:41 PM CST, 6 hours 19 minutes earlier.

Area forecast discussion, May 31, 5:41 PM CST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
641 PM CDT Fri May 31 2019

.UPDATE...
Issued at 640 PM CDT Fri May 31 2019

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 326 PM CDT Fri May 31 2019

Main forecast challenge that has managed to creep into the
picture in the past 24 hours deals with a bit of an increase in
strong thunderstorm potential Saturday evening, mainly over
portions of southwest Illinois and southeast Missouri.

Surface high pressure will remain in control and keep things rain-
free tonight and Saturday. However, a cold front will approach
from the north Saturday night and should be located southeast of
the region by around sunrise Sunday. Temperatures Saturday
afternoon will surge into the mid/upper 80s ahead of the advancing
front. This, along with dew points creeping up into the lower/mid
60s will lead to moderate to strong instability leading into the
early evening. Though global models still suggest little mid/upper
level support and overall moisture/convection as the sfc front
approaches, some of the 12Z SPC HREF CAMS, including the HRRR, are
now suggesting deep convection initiating during the afternoon
along the front, northwest of our forecast area. If this occurs,
the storms would likely evolve into clusters or a line of storms
as they approach our nw counties Saturday evening. Effective shear
within the sharpening nw flow aloft could also be sufficient to
support organized convection. Decided at this point to lean a bit
more toward the convective allowing models (CAMS) and raise POPs
into the likely category over our nw counties during the early
evening. Whatever convection that does manage to evolve should
begin to weaken as it heads farther south into the forecast area
during the night as instability wanes.

Looking like a nice end to the weekend as cooler/drier air filters
in behind the front, and high pressure takes hold over the
Midwest and Ohio River Valleys.

.LONG TERM...(Monday through Friday)
Issued at 326 PM CDT Fri May 31 2019

In fact, high pressure will continue to dominate into early next
week. Seasonably cool conditions on Monday with lows in the 50s
and highs in the 70s will moderate some Tuesday as the surface
high shifts off to the east.

The latter part of the long term in looking a bit more unsettled.
A split flow regime is expected to set up to our west, with a
southern branch trof possibly closing off to the south of a
northern stream upper ridge. This would lead to a very slow moving
pattern, with our region east of the trof. An extended period of
divergent swly flow aloft is likely to develop somewhere close to
the mid MS River Valley, with increasing moisture, esp as we head
into the late week time frame. With high PWATs expected to
develop, will need to monitor for at least a possibility of a
heavy rainfall and thunderstorm threat.

&&

.AVIATION...
Issued at 640 PM CDT Fri May 31 2019

VFR conditions will prevail through Saturday with high pressure in
control. Calm winds tonight will become west southwest at 5 to 10
knots by Saturday afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...MEFFERT
LONG TERM...MEFFERT
AVIATION...RJP
Hazardous weather outlook, May 31, 2:33 PM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
333 PM CDT Fri May 31 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
333 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong thunderstorms will be possible Saturday evening,
mainly across portions of southwest Illinois and southeast
Missouri. Damaging wind gusts and hail would be the main storm
hazards.

There will be a chance of thunderstorms Tuesday night through
Thursday. Isolated strong storms capable of gusty winds and heavy
rain cannot be ruled out.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could possibly be needed across portions of
southwest Illinois and southeast Missouri Saturday evening.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Alexander

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Alexander County, 2.7 mi ESE of Cairo to 1.8 mi N of Urbandale
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
36.985, -89.135

The Ohio River remained above flood stage since February 8 and through the month of June. This was the most prolonged flood on the Ohio River since records began at Cairo in the late 1800's. The highest recorded stage in the month of June (2019) was 51.54 feet, which corresponds to the moderate flood category. At this stage, the flooding has a significant impact on farming operations in the flood plain, causing some farmers to lose crops. However, farmers never were able to plant crops because this flood began in the winter. Riverside parks and recreational facilities remained underwater. Some side roads near the river were flooded. Due to the extended duration of the flooding, levees along the river were very stressed from saturation of the soil. Seepage was a concern, and relief wells caused water to rise on the land side of the levees. Moderate flooding continued into the month of July.

Flood, Pulaski

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pulaski County, Mound City to 0.7 mi WSW of Olmsted
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.080, -89.170

Moderate flooding of the Ohio River continued through the month of June. Much of the flooding was due to backwater from the swollen Mississippi River. Considerable flooding of low-lying woods, fields, and parks persisted. Typically, this scale of flooding has a large impact on farming operations. Due to the lack of planted crops during this long-term flood, there were little in the way of crop losses.

Flood, Alexander

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Alexander County, Thebes to 0.8 mi N of East Cape Girardeau
Cause
Heavy Rain
Property damage
$2.0 million
Crop damage
$200,000
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Major flooding continued on the Mississippi River through the month of June. After rising above flood stage in mid March, the Mississippi River remained above flood stage through the spring and into early summer. At the Thebes river gage, the river crested at 43.66 feet on June 10. This is considered a major flood. Major flooding starts at 42 feet. The East Cape Girardeau area was particularly hard hit, with some residences flooded for weeks. The Route 146 bridge connecting Illinois and Missouri at Cape Girardeau was closed due to flooding on the Illinois side of Route 146. Illinois Route 3 was flooded and closed for an extended period of time from Thebes north to East Cape Girardeau. A break in the Len Small Levee that occurred during the record flood of 2016 was not adequately repaired. This prolonged major flood enlarged the break in the levee, causing large parts of the Miller City area to flood. Several evacuated families were unable to reach their homes due to the flooding and road washouts. In the Miller City area, large sections of roads were washed away. The county highway engineer estimated damage to roads was well over one million dollars. A sewage plant at Thebes was inundated with floodwater and shut down, causing the community to be without sewer services. The Thebes Landing area of town was flooded. There was widespread flooding of low-lying farmland and woods across the county. Since some crop planting was not possible due to prolonged spring flooding, direct crop losses were reduced. The extended duration of the flooding caused levees to become unstable, and seepage became a problem. The governor of Illinois issued a disaster proclamation for the affected counties along the river.

Flood, Jackson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jackson County, Grand Tower to 0.4 mi S of Gorham
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.630, -89.500

Major flooding of the Mississippi River continued through the month of June. The county was included in a disaster proclamation issued by the governor. There was extensive flooding of low-lying farmland and woods. Numerous county roads were inundated. Levees began to show signs of stress due to the extended duration of the flood, which began in March. Sinkholes and sand boils developed along the levee protecting Grand Tower, which prompted emergency repairs.

Flood, Union

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Union County, Ware to 0.6 mi WNW of Wolf Lake
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
37.450, -89.400

Major flooding of the Mississippi River continued through the month of June. A disaster proclamation was issued by the governor. There was extensive flooding of low-lying farmland and woods. Numerous county roads were inundated. Levees began to show signs of stress due to the extended duration of the flood, which began in March. The Union County sheriff advised residents in the Wolf Lake and Ware areas that storm sirens would be used in the event of a levee breach.

Flood, Jackson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jackson County, Mt Carbon to 2.2 mi NW of Mt Carbon
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.750, -89.330

Lower portions of the Big Muddy River remained above flood stage from mid March through the month of June. The flooding was due almost entirely to backwater from the swollen Mississippi River, which experienced major flooding. The highest crest during June at the Murphysboro gage was 31.72 feet on the 11th. This crest falls into the moderate flood category. Low-lying woods and fields near the river were flooded, along with sections of a riverfront park. A few streets near the river were flooded. Near the confluence of the Big Muddy and Mississippi Rivers, a levee was compromised, prompting emergency repairs.

Flood, Wabash

When
June 1, 12:00 AM CST to June 2, 1:00 PM CST
Where
Wabash County, 1.4 mi E of Mt Carmel to 2.1 mi E of Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.420, -87.744

Flood, White

When
June 1, 12:00 AM CST to June 3, 11:00 AM CST
Where
White County, Maunie to 1.5 mi ENE of Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Flood, White

When
June 1, 12:00 AM CST to June 5, 6:00 PM CST
Where
White County, Carmi to 1.7 mi SSE of Carmi Muni Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829542, 829543, 829544, 829545, 829546, 829547, 829550, 829552, 829554.